Texas, 2011

Wildfire in Texas, September 11 to 20, 2011

September 11 to 20, 2011 · NWS FWD · 7 events in 7 counties and zones

Dry conditions and above normal temperatures across the region left the area susceptible to grass fires during the early part of September. A few grass fires caused damage between the 10th and 15th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$166,000
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dry conditions and above normal temperatures across the region left the area susceptible to grass fires during the early part of September. A few grass fires caused damage between the 10th and 15th. A large grass fire in Montague County burned 5000 acres and another large fire in Coryell County burned 1023 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 11, 11:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 11, 11:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1223 PM CDT SUN SEP 11 2011

.AVIATION...
LIGHT WINDS WILL CONTINUE TODAY WITH A COMPONENT RANGING FROM THE
WEST TO THE NORTH. WINDS WILL BECOME SOUTHERLY TOMORROW MORNING
AND SPEEDS SHOULD REMAIN LIGHT. NO SIGNIFICANT PROBLEMS ARE EXPECTED.

85/NH

&&

.UPDATE...
WESTERLY WINDS ACROSS THE SOUTH ARE ALLOWING TEMPERATURES TO WARM UP
BETTER THAN HAD BEEN EXPECTED. THUS HAVE BUMPED TEMPERATURES UP A FEW
DEGREES THERE. OTHERWISE...NO SIGNIFICANT CHANGES WERE MADE TO THE
PREVIOUS FORECAST. UPDATES HAVE BEEN SENT.

58

&&

.PREV DISCUSSION... /ISSUED 436 AM CDT SUN SEP 11 2011/

WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH ROTATING
SOUTHEAST OVER NORTHEASTERN TX EARLY THIS MORNING. LARGE SCALE
FORCING FOR ASCENT ASSOCIATED WITH THIS TROUGH RESULTED IN THE
DEVELOPMENT OF AN EXTENSIVE BANK OF MID LEVEL CLOUDS NORTHEAST OF
THE METROPLEX AND SOME MID LEVEL RADAR RETURNS ON REGIONAL RADARS.
THE LOW LEVEL AIRMASS REMAINS TOO DRY FOR MUCH IF ANY OF THIS
PRECIPITATION TO MAKE IT TO THE GROUND. SFC OBSERVATIONS INDICATE
LOWEST CLOUD BASES OF 10 KFT ASSOCIATED WITH THIS ACTIVITY. A
SECOND BANK OF CLOUDS REMAINED IN PLACE OVER THE WESTERN THIRD OF
THE FORECAST AREA EARLY THIS MORNING. THESE CLOUDS WERE LIKELY THE
RESULT OF LIFT ASSOCIATED WITH A WEAK DISTURBANCE MOVING THRU THE
FLOW ON THE PERIPHERY OF THE SHORTWAVE TROUGH OVER NORTHEAST TX.
THERE IS NO OBVIOUS SIGN OF THIS ON WATER VAPOR IMAGERY...HOWEVER
THE JAYTON WIND PROFILER OBSERVED A CYCLONIC WIND SHIFT AT THE
H500 LEVEL IN BETWEEN 03 AND 05Z OVERNIGHT WHICH WAS SUBSEQUENTLY
FOLLOWED BY AN INCREASE IN MID LEVEL CLOUD COVERAGE AND THE
APPEARANCE OF SOME MID LEVEL RADAR RETURNS. ONCE AGAIN...THE
ATMOSPHERE APPEARS TO BE TOO DRY FOR ANY MEASURABLE PRECIPITATION
TO MAKE IT TO THE SURFACE...HOWEVER THESE TWO AREAS OF LIFT WILL
MAKE FOR A CLOUDY START TO THE DAY FOR AREAS WEST AND NORTHEAST OF
THE METROPLEX.

TODAY THRU TUESDAY...THE SHORTWAVE TROUGH IS EXPECTED TO BE
LOCATED DIRECTLY OVER THE NORTHEASTERN COUNTIES OF THE CWA AFTER
SUNRISE THIS MORNING. THIS MEANS THAT THE LARGE SCALE FORCING FOR
ASCENT ASSOCIATED WITH THE TROUGH WILL CONTINUE TO MOVE EAST OUT
OF THE AREA FOR THE REMAINDER OF THE DAY WHICH WILL RESULT IN
CLEARING SKIES BY THIS AFTERNOON. ALTHOUGH THE WEAK DISTURBANCE
OVER THE WESTERN CWA IS NEARLY IMPOSSIBLE TO TRACK ON
SATELLITE...WOULD THINK THAT THIS FEATURE WILL ALSO MOVE OUT OF
THE CWA BY THIS AFTERNOON RESULTING IN SUNNY SKIES AREA WIDE.

THE PASSAGE OF THE SHORTWAVE TROUGH IS EXPECTED TO BRING LIGHT LOW
LEVEL FLOW BACK AROUND TO THE NORTH FOR THIS AFTERNOON AS IT AIDS
IN SENDING A WEAK FRONTAL BOUNDARY SOUTH THRU NORTH TX. THERE IS
NEARLY NO CHANGE IN TEMPERATURE ON EITHER SIDE OF THE FRONT AND
ONLY A SLIGHT INCREASE IN MOISTURE AS IT MOVES THRU THE AREA. ANY
DIFFERENCES IN TEMPERATURE AND MOISTURE ARE EXPECTED TO BE ERASED
BY DEEP MIXING THIS AFTERNOON WITH MOSTLY SUNNY SKIES OVER NORTH
TX. THE SHORTWAVE TROUGH WILL CONTINUE OFF TO THE EAST TODAY AND
BY TONIGHT UPPER LVL RIDGING WILL BEGIN TO BUILD BACK OVER THE
SOUTHERN PLAINS. LOW LEVEL WINDS ARE EXPECTED TO COME BACK AROUND
TO THE SOUTH BY MONDAY MORNING WHICH WILL ALLOW FOR A RAPID
INCREASE IN TEMPERATURES FOR MONDAY AND TUESDAY.

A STRONG UPPER TROUGH REMAINS ON TRACK TO MOVE THRU THE NORTHERN
PLAINS MONDAY NIGHT AND TUESDAY MORNING...SENDING A COLD FRONT
SOUTH TOWARDS NORTH TX DURING THE DAY ON TUESDAY. SURFACE LOW
PRESSURE IS EXPECTED TO STRENGTHEN OVER SOUTHWEST OK DURING THE
DAY ON TUESDAY WHICH IS EXPECTED TO VEER OUR LOW LEVEL WINDS
AROUND TO THE SOUTHWEST BY TUESDAY AFTERNOON. LOW LEVEL
SOUTHWESTERLY FLOW WILL RESULT IN THE ADVECTION OF A THERMAL RIDGE
OVER NORTH TX TUESDAY AFTERNOON. WHILE GUIDANCE DIFFERS ON JUST
HOW HOT IT WILL GET...ALL GUIDANCE NOW SUGGESTS 100 PLUS DEGREE
HEAT FOR MOST OF NORTH TX TUESDAY AFTERNOON. THE NAM IS MOST
AGGRESSIVE WITH THE HEAT ON TUESDAY WITH 2 METER TEMPS FORECAST TO
BE 109 TO 110 DEGREES OVER THE METROPLEX TUESDAY AFTERNOON.

WHILE THE NAM SEEMS TO HAVE A BETTER HANDLE ON THE DYNAMICS
ASSOCIATED WITH THIS PATTERN COMPARED TO THE GFS...THINK THAT
THESE NUMBERS ARE A BIT TOO AGGRESSIVE. AN UPPER LEVEL LOW
PRESSURE SYSTEM IS EXPECTED TO REMAIN IN PLACE OVER THE FAR
SOUTHWESTERN CONUS THRU TUESDAY. THIS WILL RESULT IN PERSISTENT
SOUTHWESTERLY FLOW ALOFT OVER THE SOUTHERN ROCKIES AND SOUTHERN
PLAINS. GUIDANCE IS FAIRLY CONSISTENT IN BRINGING PACIFIC TROPICAL
MOISTURE NORTHEAST AND OVER THE SOUTHERN PLAINS BY TUESDAY
AFTERNOON. WHILE THIS MOISTURE WILL BE RELEGATED TO THE H600 LEVEL
OR ABOVE...IT WILL RESULT IN EXTENSIVE MID OR UPPER LEVEL
CLOUDINESS OVER MUCH OF THE TX PANHANDLE AND OKLAHOMA BY TUESDAY
AFTERNOON. THE ONSET OF THESE UPPER LVL CLOUDS IS EXPECTED TO
LIMIT HIGHS BY A FEW DEGREES ON TUESDAY. EVEN WITH CLOUDS BUILDING
SOUTH ON TUESDAY...CONFIDENCE IS HIGH THAT MOST AREAS WILL EASILY
ECLIPSE 100 DEGREES TUESDAY AFTERNOON WHICH WILL TIE THE DFW
RECORD FOR MOST TRIPLE DIGIT DAYS IN A YEAR.

EXTENDED...THE COLD FRONT SINKING SOUTH ON TUESDAY IS EXPECTED TO
STALL OUT NEAR THE RED RIVER TUESDAY EVENING. THIS WILL LIKELY
RESULT IN ANOTHER HOT DAY ACROSS NORTH TX FOR WEDNESDAY AS IT WILL
TAKE A COUPLE OF DAYS OF SOUTHERLY FLOW TO COOL THE STRONG THERMAL
RIDGE IN PLACE OVER THE CWA. ASSUMING THE FRONT REMAINS NORTH OF
THE CWA...THERE IS NO OBVIOUS FORCING FOR ASCENT THAT WILL BRING
US PRECIPITATION...SO WILL MAINTAIN A DRY FORECAST AT THIS TIME.
TEMPERATURES WILL COOL OFF FOR THE END OF THE WEEK AS PERSISTENT
SOUTHERLY FLOW BRINGS H850 TEMPERATURES BACK DOWN TO THE 18 TO 20
DEG C RANGE AND MID AND UPPER LEVEL CLOUDS CONTINUE TO STREAM OVER
THE SOUTHERN ROCKIES. PRECIPITATION CHANCES CONTINUE TO LOOK
SMALL WITH WEAK RIDGING HOLDING IN PLACE OVER NORTH TX THRU THE
END OF THE WEEK.

BY NEXT WEEKEND NEARLY ZONAL FLOW SETS UP OVER THE SOUTHERN PLAINS
WHICH MAY ALLOW FOR SOME UPPER LEVEL DISTURBANCES TO TRANSLATE
OVER THE CWA. ZONAL FLOW WILL RESULT IN PERSISTENT SOUTHERLY FLOW
OVER NORTH TX WHICH SHOULD RESULT IN DEEPER MOISTURE FOR NEXT
WEEKEND AS WELL. WITH BETTER MOISTURE AND THE LACK OF A STRONG
RIDGE IN PLACE...PRECIPITATION CHANCES LOOK BETTER AS WE HEAD INTO
NEXT WEEKEND AND BEYOND...HOWEVER THERE ARE NO OBVIOUS STRONG
FORCING MECHANISMS THAT WILL AFFECT THE AREA NEXT WEEKEND. WITHOUT
ANYTHING OBVIOUS TO PROVIDE LIFT OVER NORTH TX...WILL MAINTAIN A
DRY FORECAST AT THIS TIME.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  95  68  99  73 102 /   0   0   0   0   0
WACO, TX             103  63 101  70 103 /   0   0   0   0   0
PARIS, TX             94  62  96  66  99 /   0   0   0   0   0
DENTON, TX            94  62  98  68 100 /   0   0   0   0   0
MCKINNEY, TX          95  60  99  67 102 /   0   0   0   0   0
DALLAS, TX            96  68 100  74 102 /   0   0   0   0   0
TERRELL, TX           96  63 100  68 102 /   0   0   0   0   0
CORSICANA, TX        100  64 100  69 103 /   0   0   0   0   0
TEMPLE, TX           103  65 101  70 102 /   0   0   0   0   0
MINERAL WELLS, TX     97  62 100  67 102 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, Sep 11, 2:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 AM CDT SUN SEP 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
355 AM CDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A HIGH GRASS FIRE DANGER ACROSS ALL OF NORTH TEXAS
TODAY WITH AFTERNOON HUMIDITY DROPPING TO BETWEEN 13 AND 18 PERCENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH FIRE DANGER WILL CONTINUE ACROSS ALL OF NORTH TEXAS THROUGH
NEXT WEEK WITH LOW AFTERNOON HUMIDITY AND WARMING TEMPERATURES
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Henderson

When
September 11, 1:00 PM CST to 8:15 PM CST
Where
Henderson forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

A 15-acre fire near SH 31 and Highway 175 in Athens moderately damaged 2 unoccupied mobile homes and also caused minor damage to two other occupied mobile homes.

Wildfire, Montague

When
September 13, 11:00 AM CST to September 14, 11:00 PM CST
Where
Montague forecast zone
Property damage
$5,000
Crop damage
$3,000
Reported by
Broadcast Media
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

The Manton Fire began in southern Clay County 3 miles south of Bellevue but spread northeast into Montague County. The fire jumped FM 174 west of Bowie then moved over Highway 287 northwest of Bowie. Highway 287 was closed for some time. About 5000 acres burned in this fire.

Wildfire, Ellis

When
September 13, 11:15 AM CST to September 15, 1:30 PM CST
Where
Ellis forecast zone
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

The Ike Road Fire burned 200 acres near Ike Road and FM 879, east of Waxahachie. The fire was started by mowing equipment and burned a travel trailer, a truck, and a boat.

Wildfire, Navarro

When
September 13, 1:00 PM CST to 4:00 PM CST
Where
Navarro forecast zone
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

The Texas DEM reported a 2-acre grass fire in the county destroyed a mobile home.

Wildfire, Bell

When
September 13, 2:30 PM CST to September 18, 5:00 PM CST
Where
Bell forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

The Union Grove Fire was located near Stillhouse Hollow Lake along CR 2484 by Union Grove Park. The fire started when a transformer exploded causing a power line to drop. The fire threatened the South Shores, River's Bend and Woods of Salado developments, and burned 500 acres.

Wildfire, Hamilton

When
September 14, 1:00 PM CST to 8:00 PM CST
Where
Hamilton forecast zone
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

The Texas DEM reported a 25-acre grass fire along FM 219 near Hico destroyed 5 outbuildings and damaged a garage and a house.

Wildfire, Coryell

When
September 14, 1:30 PM CST to September 20, 8:00 AM CST
Where
Coryell forecast zone
Reported by
Newspaper
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

The Ireland Fire burned 1023 acres. The fire began near CR 102 and FM 932 and threatened the community of Ireland. One abandoned home was destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348906, 348912, 348806, 348987, 348804, 348989, 348990.